Unsuspected nephrogenic diabetes insipidusBMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7304.96 (Published 14 July 2001) Cite this as: BMJ 2001;323:96
- A Waise (email@example.com), consultant chemical pathologist,
- R A Fisken, consultant physician
- Endocrine Clinic, Friarage Hospital, Northallerton, North Yorkshire DL6 1JG
- Correspondence to: A Waise
- Accepted 17 January 2001
Long term treatment with lithium can lead to nephrogenic diabetes insipidus by making distal renal tubules resistant to the action of vasopressin.1–3 Polyuria and polydipsia are the likely clinical features, but the condition may not always be clinically apparent; especially when the underlying condition has not been recognised. We report two cases, seen between 1991 and 1995, in which severe and potentially life threatening water depletion and hypernatraemia became apparent when the patients were admitted to hospital.
A 64 year old man was admitted to a surgical ward with acute upper abdominal pain, diarrhoea, and vomiting. He had been taking lithium carbonate 600 mg daily and thyroxine 50 µg daily for 12 years. His general practitioner had checked his lithium levels regularly, and these had been consistently within the therapeutic range (0.4-1 mmol/l). One month before admission it was 0.5 mmol/l.
Clinically he was dehydrated and had tenderness in the right hypochondrium and iliac fossa. Before surgery, on day 1, his serum sodium level was 145 (reference range 135-145) mmol/l, his serum urea level was 6.8 (3.8-6.5) mmol/l, and his serum creatinine level was 137 (60-120) µmol/l. He underwent emergency cholecystectomy for a gangrenous gall bladder. Postoperatively he was given infusions of 0.9% saline and dextrose and seemed to be doing well. On day 5, however, his serum levels were sodium 171 mmol/l, urea 10.5 mmol/l, creatinine 159 µmol/l, and he had a urine osmolality of 328 mmol/kg. The table shows details of fluid input and output and levels of sodium on later days. On day 6, he was not sleeping well, wandering round the ward noisily, but he was not disoriented. He was thought to have an episode of hypomania resulting from the discontinuation …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial